×

A boundary integral algorithm for the Laplace Dirichlet-Neumann mixed eigenvalue problem. (English) Zbl 1349.65600

Summary: We present a novel integral-equation algorithm for evaluation of Zaremba eigenvalues and eigenfunctions, that is, eigenvalues and eigenfunctions of the Laplace operator with mixed Dirichlet-Neumann boundary conditions; of course, (slight modifications of) our algorithms are also applicable to the pure Dirichlet and Neumann eigenproblems. Expressing the eigenfunctions by means of an ansatz based on the single layer boundary operator, the Zaremba eigenproblem is transformed into a nonlinear equation for the eigenvalue \(\mu\). For smooth domains the singular structure at Dirichlet-Neumann junctions is incorporated as part of our corresponding numerical algorithm–which otherwise relies on use of the cosine change of variables, trigonometric polynomials and, to avoid the Gibbs phenomenon that would arise from the solution singularities, the Fourier Continuation method (FC). The resulting numerical algorithm converges with high order accuracy without recourse to use of meshes finer than those resulting from the cosine transformation. For non-smooth (Lipschitz) domains, in turn, an alternative algorithm is presented which achieves high-order accuracy on the basis of graded meshes. In either case, smooth or Lipschitz boundary, eigenvalues are evaluated by searching for zero minimal singular values of a suitably stabilized discrete version of the single layer operator mentioned above. (The stabilization technique is used to enable robust non-local zero searches.) The resulting methods, which are fast and highly accurate for high- and low-frequencies alike, can solve extremely challenging two-dimensional Dirichlet, Neumann and Zaremba eigenproblems with high accuracies in short computing times–enabling, in particular, evaluation of thousands of eigenvalues and corresponding eigenfunctions for a given smooth or non-smooth geometry with nearly full double-precision accuracy.

MSC:

65N25 Numerical methods for eigenvalue problems for boundary value problems involving PDEs
65N38 Boundary element methods for boundary value problems involving PDEs

Software:

FreeFem++
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] E. Akhmetgaliyev, O. Bruno, Integral equation formulation of mixed Dirichlet-Neumann problems: singularity resolution via Fourier continuation, in preparation. · Zbl 1387.35116
[2] E. Akhmetgaliyev, O. Bruno, F. Reitich, Integral equation solution of mixed boundary-value problems: domain smoothing and singularity resolution, in preparation.
[3] Albin, N.; Bruno, O., A spectral FC solver for the compressible Navier-Stokes equations in general domains I: explicit time-stepping, J. Comput. Phys., 230, 6248-6270, (2011) · Zbl 1419.76488
[4] Betcke, T.; Trefethen, L., Reviving the method of particular solutions, SIAM Rev., 47, 3, 469-491, (2005) · Zbl 1077.65116
[5] Betcke, Timo, The generalized singular value decomposition and the method of particular solutions, SIAM J. Sci. Comput., 30, 3, 1278-1295, (2008) · Zbl 1191.65037
[6] Bleszynski, E.; Bleszynski, M.; Jaroszewicz, T., Aim: adaptive integral method for solving large-scale electromagnetic scattering and radiation problems, Radio Sci., 31, 5, 1225-1251, (1996)
[7] Borisov, D.; Freitas, P., Asymptotics of Dirichlet eigenvalues and eigenfunctions of the Laplacian on thin domains in \(\mathbb{R}^d\), J. Funct. Anal., 258, 3, 893-912, (2010) · Zbl 1180.35397
[8] Bruno, O.; Lyon, M., High-order unconditionally stable FC-AD solvers for general smooth domains I. basic elements, J. Comput. Phys., 229, 2009-2033, (2009) · Zbl 1185.65184
[9] Bruno, Oscar P.; Haslam, Michael C., Regularity theory and superalgebraic solvers for wire antenna problems, SIAM J. Sci. Comput., 29, 4, 1375-1402, (2007) · Zbl 1208.78020
[10] Bruno, Oscar P.; Kunyansky, Leonid A., A fast, high-order algorithm for the solution of surface scattering problems: basic implementation, tests, and applications, J. Comput. Phys., 169, 1, 80-110, (2001) · Zbl 1052.76052
[11] Bruno, Oscar P.; Lintner, Stéphane K., Second-kind integral solvers for TE and TM problems of diffraction by open arcs, Radio Sci., 47, 6, (2012)
[12] Bruno, Oscar P.; Lintner, Stéphane K., A high-order integral solver for scalar problems of diffraction by screens and apertures in three-dimensional space, J. Comput. Phys., 252, 250-274, (2013) · Zbl 1349.78041
[13] Bruno, Oscar P.; Ovall, Jeffrey S.; Turc, Catalin, A high-order integral algorithm for highly singular PDE solutions in Lipschitz domains, Computing, 84, 3-4, 149-181, (2009) · Zbl 1176.65139
[14] Chen, J. T.; Lin, S. Y.; Chen, I. L.; Lee, Y. T., Mathematical analysis and numerical study to free vibrations of annular plates using BIEM and BEM, Int. J. Numer. Methods Eng., 65, 2, 236-263, (2006) · Zbl 1121.74059
[15] Chen, J. T.; Lin, J. H.; Kuo, S. R.; Chyuan, S. W., Boundary element analysis for the Helmholtz eigenvalue problems with a multiply connected domain, Proc. R. Soc. Lond., Ser. A, Math. Phys. Eng. Sci., 457, 2001, 2521-2546, (2014) · Zbl 0993.78021
[16] Chen, J. T.; Liu, L. W.; Hong, H.-K., Spurious and true eigensolutions of Helmholtz bies and bems for a multiply connected problem, Proc. R. Soc. Lond., Ser. A, Math. Phys. Eng. Sci., 459, 2036, 1891-1924, (2003) · Zbl 1041.76066
[17] Colton, D.; Kress, R., Inverse acoustic and electromagnetic scattering theory, (1984), Springer
[18] Colton, David L.; Kress, Rainer, Integral equation methods in scattering theory, Pure Appl. Math., (1983), John Wiley & Sons Inc. New York · Zbl 0522.35001
[19] Colton, David L.; Kress, Rainer, Inverse acoustic and electromagnetic scattering theory, (1998), Springer · Zbl 0893.35138
[20] Durán, Mario; Miguez, Marcela; Nédélec, Jean-Claude, Numerical stability in the calculation of eigenfrequencies using integral equations, J. Comput. Appl. Math., 130, 1, 323-336, (2001) · Zbl 1010.65046
[21] Taylor, Michael E., Partial differential equations: qualitative studies of linear equations, Appl. Math. Sci., vol. 2, (1997), Springer
[22] Fox, L.; Henrici, P.; Moler, C., Approximations and bounds for eigenvalues of elliptic operators, SIAM J. Numer. Anal., 4, 89-102, (1967) · Zbl 0148.39502
[23] Hecht, F., New development in freefem++, J. Numer. Math., 20, 3-4, 251-265, (2012) · Zbl 1266.68090
[24] Kamiya, N.; Andoh, E.; Nogae, K., Eigenvalue analysis by the boundary element method: new developments, Eng. Anal. Bound. Elem., 12, 151-162, (1993)
[25] Kress, R., A nystrom method for boundary integral equations in domains with corners, Numer. Math., 58, 145-161, (1990) · Zbl 0707.65078
[26] Kuo, S. R.; Yeih, W.; Wu, Y. C., Applications of the generalized singular-value decomposition method on the eigenproblem using the incomplete boundary element formulation, J. Sound Vib., 235, 5, 813-845, (2000) · Zbl 1237.65134
[27] Kussmaul, R., Ein numerisches verfahren zur Lösung des neumannschen aussenraumproblems für die helmholtzsche schwingungsgleichung, Computing (Arch. Elektron. Rechnen), 4, 246-273, (1969) · Zbl 0187.40203
[28] Lenoir, M.; Vullierme-Ledard, M.; Hazard, C., Variational formulations for the determination of resonant states in scattering problems, SIAM J. Math. Anal., 23, 3, 579-608, (1992) · Zbl 0801.35098
[29] Liu, X.; Oishi, S., Verified eigenvalue evaluation for the Laplacian over polygonal domains of arbitrary shape, SIAM J. Numer. Anal., 51, 634-1654, (2013) · Zbl 1273.65179
[30] Lyon, Mark; Bruno, Oscar P., High-order unconditionally stable FC-AD solvers for general smooth domains II. elliptic, parabolic and hyperbolic PDEs; theoretical considerations, J. Comput. Phys., 229, 9, 3358-3381, (2010) · Zbl 1188.65139
[31] Martensen, E., Über eine methode zum räumlichen neumannschen problem mit einer anwendung für torusartige berandungen, Acta Math., 109, 75-135, (1963) · Zbl 0123.29004
[32] Mason, John C.; Handscomb, David C., Chebyshev polynomials, (2003), Chapman & Hall London · Zbl 1015.33001
[33] McLean, William Charles Hector, Strongly elliptic systems and boundary integral equations, (2000), Cambridge University Press · Zbl 0948.35001
[34] Moiseyev, N., Quantum theory of resonances: calculating energies, widths and cross-sections by complex scaling, Phys. Rep., 302, 221-293, (1998)
[35] Moler, C., Accurate bounds for the eigenvalues of the Laplacian and applications to rhombical domains, (1969), Department of Computer Science, Stanford University, Technical Report CS-TR-69-121
[36] Netrusov, Yu.; Safarov, Yu., Weyl asymptotic formula for the Laplacian on domains with rough boundaries, Commun. Math. Phys., 253, 2, 481-509, (2005) · Zbl 1076.35085
[37] Rokhlin, Vladimir, Diagonal forms of translation operators for the Helmholtz equation in three dimensions, Appl. Comput. Harmon. Anal., 1, 1, 82-93, (1993) · Zbl 0795.35021
[38] Sag, T. W.; Szekeres, G., Numerical evaluation of high-dimensional integrals, Math. Comput., 18, 245-253, (1964) · Zbl 0141.13903
[39] Steinbach, O.; Unger, G., A boundary element method for the Dirichlet eigenvalue problem of the Laplace operator, Numer. Math., 113, 2, 281-298, (2009) · Zbl 1175.65133
[40] Steinbach, O.; Unger, G., Convergence analysis of a Galerkin boundary element method for the Dirichlet Laplacian eigenvalue problem, SIAM J. Numer. Anal., 50, 2, 710-728, (2012) · Zbl 1250.65136
[41] Strauss, Walter A., Partial differential equations: an introduction, (2008), Wiley · Zbl 1160.35002
[42] Wendland, W.; Stephan, E.; Hsiao, G., On the integral equation method for the plane mixed boundary value problem of the Laplacian, Math. Methods Appl. Sci., 1, 265-321, (1979) · Zbl 0461.65082
[43] Weyl, Hermann, Über die asymptotische verteilung der eigenwerte, Nachr. Ges. Wiss. Gött., Math.-Phys. Kl., 1911, 110-117, (1911) · JFM 42.0432.03
[44] Weyl, Hermann, Das asymptotische verteilungsgesetz der eigenwerte linearer partieller differentialgleichungen (mit einer anwendung auf die theorie der hohlraumstrahlung), Math. Ann., 71, 4, 441-479, (1912) · JFM 43.0436.01
[45] Wigley, N. M., Asymptotic expansions at a corner of solutions of mixed boundary value problems, J. Math. Mech., 13, 549-576, (1964) · Zbl 0178.45902
[46] Wigley, N. M., Mixed boundary value problems in plane domains with corners, Math. Z., 115, 1, 33-52, (1970) · Zbl 0186.17202
[47] Woodworth, M. B.; Yaghjian, A. D., Derivation, application and conjugate gradient solution of dual-surface integral equations for three-dimensional, multi-wavelength perfect conductors, Prog. Electromagn. Res., 5, 103-129, (1991) · Zbl 0765.65128
[48] Wright, Kenneth, Differential equations for the analytic singular value decomposition of a matrix, Numer. Math., 63, 1, 283-295, (1992) · Zbl 0756.65060
[49] Yan, Yeli; Sloan, Ian H., On integral equations of the first kind with logarithmic kernels, (1988), University of NSW
[50] Zhao, Lin; Barnett, Alex, Robust and efficient solution of the drum problem via nostrum approximation of the Fredholm determinant, (2014)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.